Winter Storm, Northeast Bighorn Mountains
- When
- March 30, 7:00 AM MST to March 31, 5:00 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
Area Snotels reported around 12 inches of snow.
A surge of Pacific moisture along with an upper low brought heavy snow to Northern Wyoming.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A surge of Pacific moisture along with an upper low brought heavy snow to Northern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 3:07 AM MST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
407 AM MDT SUN MAR 30 2014
.SHORT TERM...VALID FOR TDY AND MON...
MAIN UPDATE WITH THIS FORECAST PACKAGE WAS TO ADJUST SNOW AMOUNTS
TO MATCH WITH A MORE NORTHERLY TRACK OF THE STORM SYSTEM. ALSO
UPGRADED THE WINTER STORM WATCH TO A WARNING AND ADDED A LAYER OF
WINTER WEATHER ADVISORIES ALONG THE NORTHERN TIER OF THE WARNING.
THE STRONG SPRING STORM SYSTEM POISED TO IMPACT THE FORECAST AREA
TODAY AND TONIGHT CAN BE SEEN ON WV IMAGERY OVER CENTRAL
CALIFORNIA. AMPLE SUBTROPICAL MOISTURE AHEAD OF THE SYSTEM IS
ALREADY STREAMING INTO WYOMING AND WILL INCREASE OVER THE
FORECAST AREA QUICKLY THIS MORNING. RAIN WILL INITIALLY OVERSPREAD
MUCH OF THE LOWER ELEVATIONS TODAY...WITH SNOW IN THE HIGHER
TERRAIN.
COMPUTER MODEL GUIDANCE HAS COME INTO MUCH BETTER AGREEMENT WITH
THE TRACK OF THE WAVE AS IT LIFTS NORTH AND EASTWARD INTO WYOMING
BY TONIGHT. THE ECMWF HAS HELD STEADFAST WITH THE MORE NORTHERLY
SOLUTION...WITH THE REMAINING MODELS HAVING TENDED TOWARD THAT
SOLUTION. WITH THIS INCREASING CONFIDENCE IN THE MORE NORTHERLY
TRACK...HAVE ADJUSTED THE QPF AND SNOWFALL FORECAST OVER EASTERN
MONTANA TOWARD THE NORTH AS WELL...WHICH BRINGS MUCH HIGHER SNOW
AMOUNTS INTO CUSTER AND FALLON COUNTIES THAN WAS PREVIOUS
ADVERTISED.
AS THE 700 MB MOVES SOUTH OF THE FORECAST AREA DURING
THE DAY TODAY...DEEP NORTHERLY WINDS DEVELOP ACROSS THE FORECAST
AREA. THIS WIND DIRECTION AND UNSTABLE MOIST AIRMASS WILL COMBINE
TO PRODUCE VERY HEAVY SNOWFALL RATES FOR THE RED LODGE AND
BEARTOOTH FOOTHILLS. AS THE 700 MB LOW STRENGTHENS AND SHIFTS EAST
TONIGHT...THE BIG HORN MOUNTAINS AND FOOTHILLS WILL ALSO SEE THIS
ENHANCED UPSLOPE FLOW. THUS HIGHEST SNOWFALL AMOUNTS FROM THIS
EVENT ARE LIKELY TO BE SEEN IN THESE TWO AREAS. AS THE LOW
CONTINUES TO STRENGTHEN AND TRACK EASTWARD...SOUTHEASTERN MONTANA
IS IN THE OPTIMAL POSITION UNDER THE TROWEL WITH VERY STRONG 700
MB FRONTOGENESIS AND QG FORCING. AS THE COLDER AIR MOVES INTO THE
AREA THIS EVENING...THE RAIN WILL TRANSITION TO SNOW AND THE SNOW
WILL BECOME HEAVY OVERNIGHT ACROSS EASTERN MONTANA AND NORTHERN
WYOMING. SNOW AMOUNTS IN THIS SWATH ARE EXPECTED TO BE AROUND 6 TO
12 INCHES. WOULD CERTAINLY NOT RULE OUT LOCALLY HIGHER AMOUNTS
ESPECIALLY OVER THE HIGHER TERRAIN AND UPSLOPE AREAS.
ALONG WITH THE VERY HEAVY SNOW IN SOUTHEASTERN MONTANA...WINDS
WILL INCREASE AS THE SURFACE LOW CONTINUES TO DEEPEN. EXPECT TO
SEE WINDS 20 MPH GUSTING AROUND 30 MPH WILL CREATE PROBLEMS WITH
BLOWING SNOW AND PRODUCE VERY POOR VISIBILITY WHEN COUPLED WITH
THE HEAVY SNOW.
SNOW AMOUNTS ALONG AND NORTH OF A LINE FROM LIVINGSTON TO BILLINGS
TO FORSYTH WILL DECREASE QUICKLY. HOWEVER...THIS AREAS WILL ALSO PICK
UP ACCUMULATING SNOW OVERNIGHT. WINDS WILL BE LESS IN THIS AREA AS
WELL...AND THUS HAVE ELECTED TO GO WITH WINTER WEATHER ADVISORIES
FOR THE REMAINDER OF THE FORECAST AREA...EXCEPT FOR WHEATLAND AND
GOLDEN VALLEY COUNTIES AS SNOW AMOUNTS ARE EXPECTED TO STAY UNDER
3 INCHES.
THE UPPER LOW WILL PUSH INTO THE DAKOTAS DURING THE DAY
MONDAY...AND THE HEAVIEST SNOW WILL TAPER OFF ACROSS THE FORECAST
AREA. SOME MINOR LIFT AND UPSLOPE FLOW WILL PERSIST DURING THE DAY
MONDAY...SO SOME SNOW SHOWERS AND SOME FURTHER LIGHT ACCUMULATIONS
ARE POSSIBLE...HOWEVER..THE MAIN EVENT WILL OUT OF THE AREA.
CHURCH
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
OVERALL EXTENDED FORECAST LOOKS ON THE COOL SIDE WITH THE
POSSIBILITY OF ANOTHER LIGHT PRECIPITATION EVENT TUESDAY NIGHT
INTO WEDNESDAY NIGHT. THIS PRECIPITATION EVENT WOULD COME FROM THE
NEXT UPSTREAM SHORTWAVE TROUGH PROGGED TO MOVE ONTO THE CALIFORNIA
COAST TUESDAY. MODELS WERE STRUGGLING WITH HOW THIS SYSTEM CROSSES
THE SOUTHWEST UNITED STATES AND THE SOUTHERN ROCKIES WEDNESDAY AND
THURSDAY. THERE IS SOME INDICATION THAT THE STRONGEST ENERGY WILL
STAY TO THE SOUTH...BUT A SMALL AND WEAKER PORTION OF THE MAIN LOW
WILL SLIDE ACROSS WYOMING TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
THE MODELS HAVE BEEN VERY INCONSISTENT ON ASCENT AND PLACEMENT OF
QPF FROM THIS NORTHERN ENERGY SO CONFIDENCE LOW. WILL KEEP
SCATTERED POPS IN FOR NOW...BUT THE SOUTHERN STREAM WAVE MAY WELL
STEAL MOST OF THE MOISTURE.
MODEL DIFFERENCES BECOME MORE PRONOUNCED ON THURSDAY AS THE ECMWF
DEEPENS THE UPPER LOW OVER NEBRASKA AND CUTS IT OFF WITH A RIDGE
FORMING OVER MONTANA. THE GFS BRINGS THE SYSTEM ACROSS NEW MEXICO
AND OKLAHOMA AS AN OPEN WAVE AND KEEPS MONTANA IN ZONAL FLOW WITH
WEAK ENERGY AND LINGERING PACIFIC MOISTURE FRIDAY INTO THE
WEEKEND. DRIED THINGS OUT THURSDAY BUT BROUGHT BACK CHANCE POPS
FRIDAY AND SATURDAY AS EVEN THE ECMWF BREAKS THE RIDGE DOWN AND
SENDS ENERGY AND MOISTURE INTO MONTANA WITH GENERAL WEAK TROUGHING
MOVING IN. THE PATTERN DOES LOOK COOL WITH LOW HEIGHTS. THE
COOLEST DAY WILL BE TUESDAY WITH GRADUALLY WARMING FROM THERE.
TEMPERATURES WILL APPROACH SEASONAL AVERAGES BY THE END OF THE
WEEK. TWH
&&
.AVIATION...
RAIN SHOWERS WILL SPREAD OVER WESTERN AND CENTRAL ZONES THIS
MORNING. THE PRECIPITATION WILL SPREAD EASTWARD THIS AFTERNOON.
LOCAL MVFR CONDITIONS CAN BE EXPECTED WITH LOWERING CEILINGS AND
VISIBILITIES. SNOW LEVELS WILL LOWER TO AROUND 5 THOUSAND FEET
THIS AFTERNOON AND THEN DOWN TO AROUND 3 THOUSAND FEET BY EARLY
THIS EVENING. THIS WILL CHANGE THE RAIN TO SNOW AND CAUSE IFR
CONDITIONS TO BECOME WIDESPREAD. LOCATIONS SOUTH OF A LINE FROM
KLVM TO KBIL TO KMLS CAN EXPECT OCCASIONAL LIFR CONDITIONS AS SNOW
BECOMES HEAVY BY EARLY THIS EVENING. NORTHEAST WINDS WILL INCREASE
THIS AFTERNOON WITH SOME GUSTS TO 30KTS...ESPECIALLY OVER EASTERN
MONTANA. THESE WINDS WILL STAY STRONG THIS EVENING WITH SOME GUSTS
TO 35 FROM KSHR TO KMLS TO KBHK CAUSING BLOWING SNOW. MOUNTAINS
WILL BE OBSCURED IN HEAVY SNOW. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 044 027/037 025/041 027/047 028/050 030/053 032/056
+/R +4/S 22/W 33/W 21/B 12/W 23/W
LVM 043 026/041 025/042 026/048 024/050 030/051 032/052
+/O +3/S 22/W 23/W 21/B 12/W 23/W
HDN 047 029/039 023/044 026/048 028/053 031/056 033/059
+/R +4/S 22/W 33/W 21/B 11/B 12/W
MLS 047 024/035 021/040 023/044 026/050 031/054 033/057
+/R +4/S 12/W 23/W 31/B 11/B 11/B
4BQ 050 025/035 019/039 023/044 025/049 030/051 032/051
9/R +8/S 13/W 34/W 32/W 11/B 11/B
BHK 047 020/029 014/035 018/040 022/046 028/049 030/051
+/R +7/S 12/W 23/J 32/W 11/B 11/B
SHR 046 027/035 022/040 024/044 023/048 027/051 029/053
+/R +7/S 24/W 43/W 21/B 01/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
PM MDT MONDAY FOR ZONES 29-30-34-35-40-41-64-65.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT MONDAY FOR ZONES 31>33-36>39-57-58.
WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT
MONDAY FOR ZONES 56-66.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT MONDAY FOR
ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT MONDAY FOR ZONE 99.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONE
98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 431 AM MDT SUN MAR 30 2014 MTZ028>042-056>058-063>068-WYZ098-099-311045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 431 AM MDT SUN MAR 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE AREA TODAY. PRECIPITATION WILL FALL AS RAIN DURING THE DAY TODAY FOR THE LOWER ELEVATIONS...BUT WILL TRANSITION TO SNOW THIS EVENING. THIS STORM WILL PRODUCE PERIODS OF HEAVY SNOW SOUTH OF A LINE FROM LIVINGSTON TO BILLINGS TO FORSYTH SUNDAY NIGHT AND MONDAY. THE MOST LIKELY LOCATION FOR THE HEAVIEST SNOW WILL BE FROM MCLEOD TO RED LODGE AND FROM SHERIDAN TO BROADUS TO BAKER. THE SNOW WILL BE HEAVY AND WET AND COULD CAUSE DANGER TO YOUNG LIVESTOCK. THERE WILL BE POTENTIAL FOR SOME LOCALIZED POWER OUTAGES DUE TO THE WEIGHT OF THE WET SNOW. LOCATIONS FROM LIVINGSTON TO BILLINGS TO HYSHAM SHOULD ALSO SEE WET SNOW...BUT ACCUMULATIONS SHOULD BE LIGHTER IN THESE AREAS. HEAVY SNOW WILL CONTINUE IN THE MOUNTAINS WHICH COULD LEAD TO AN INCREASED AVALANCHE RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HEAVY SNOW WILL LINGER IN FAR EASTERN MONTANA EARLY MONDAY MORNING...BUT THE SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 winter storm. Local standard time, as filed.
Area Snotels reported around 12 inches of snow.
Snowfall of 7 to 10 inches was reported across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509179, 509181.